Arkansas, 2010

Hail and Damaging Winds in Arkansas, May 13, 2010

May 13, 2010 · NWS LZK · 10 events in 1 county or zone

The approach of a low pressure system and cold front set off isolated severe storms across extreme northern Arkansas on the afternoon of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The approach of a low pressure system and cold front set off isolated severe storms across extreme northern Arkansas on the afternoon of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 13, 2:09 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 13, 2:09 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
309 PM CDT THU MAY 13 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
RELATIVELY SMALL CONVECTIVE COMPLEX IS APPROACHING NORTHWEST
PORTIONS OF THE FORECAST AREA.  THIS ACTIVITY APPEARS TO BE
FOLLOWING A SURFACE BASED INSTABILITY GRADIENT...EXTENDING FROM NEAR
FORT SMITH...TO THE MISSOURI BOOTHEEL.

AFTER THIS COMPLEX MOVES OUT OF THE FORECAST AREA...AN INCREASE IN
CONVECTION IS EXPECTED LATE TONIGHT...AS SHORT WAVE ENERGY
APPROACHES FROM THE BIG BEND REGION...AND ENHANCES CONVECTIVE
DEVELOPMENT.

UNSETTLED CONDITIONS WILL CONTINUE TO PREVAIL THROUGH MOST OF THIS
PERIOD...AS THE SLOW MOVING BOUNDARY TO THE NORTH REACHES THE
CWA...AND WITH TOGETHER WITH SMALLER SCALE BOUNDARIES...BECOME A
FOCUS FOR CONVECTION.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
MONDAY WILL BE THE BEGINNING OF THE END FOR THE PESKY FRONTAL BNDRY
THAT WILL HAMPER OUR WEATHER FROM TONIGHT THROUGH THE WEEKEND. A
WEAK UPR WAVE WILL EMERGE FROM THE SW CONUS ON SUN AND TRUDGE EWD
ACROSS THE CENTER OF THE COUNTRY. IN SPITE OF THE LACK OF ENERGY
ASSOC WITH THIS WAVE...IT WILL BE ABLE TO MOVE ACROSS THE UPR
MISSOURI/MISSISSIPPI VALLEYS DUE TO A WEAKNESS/SERN DISPLACEMENT OF
THE SUBTROPICAL RIDGE. THIS UPR LOW WILL PICK UP THE AFOREMENTIONED
COLD FRONT AND GOING FORECAST IN GOOD SHAPE WITH COLD FRONTAL
PASSAGE LATE MONDAY LOOKING ON TRACK. SEASONAL AND MAINLY DRY
WEATHER WILL FOLLOW FROPA WITH RETURN FLOW AND RAIN CHANCES REMAIN
JUST WEST OF THE CWA. UPR RIDGING STILL LOOKS TO BEGIN BUILDING IN
BY NEXT WEEKEND WITH A RETURN TO MORE SUMMERLIKE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     62  75  59  76 /  30  40  40  50
CAMDEN AR         65  85  64  83 /  20  30  30  30
HARRISON AR       57  71  57  72 /  60  60  50  60
HOT SPRINGS AR    63  79  62  79 /  30  40  40  40
LITTLE ROCK   AR  65  80  63  80 /  30  40  40  40
MONTICELLO AR     68  87  65  84 /  20  30  30  30
MOUNT IDA AR      62  77  61  78 /  40  50  40  40
MOUNTAIN HOME AR  59  72  57  73 /  50  50  40  60
NEWPORT AR        65  77  61  78 /  30  40  30  40
PINE BLUFF AR     67  84  64  83 /  20  30  30  30
RUSSELLVILLE AR   61  75  60  76 /  50  50  50  50
SEARCY AR         64  78  61  78 /  30  40  40  50
STUTTGART AR      67  82  64  81 /  20  30  30  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...55 / LONG TERM...63
Hazardous weather outlook, May 13, 2:20 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 PM CDT THU MAY 13 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
320 PM CDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM IN THE PLAINS WILL GRADUALLY MOVE TO THE EAST AND
DRAG A COLD FRONT TOWARD ARKANSAS. THIS FRONT WILL INITIALLY STALL
OVER CENTRAL OKLAHOMA...STRETCHING NORTHEAST INTO EAST CENTRAL
MISSOURI TODAY. THUNDERSTORMS ASSOCIATED WITH THIS FEATURE ARE
DEVELOPING OVER FAR NORTHWEST ARKANSAS THIS AFTERNOON...AND WILL
MOVE INTO NORTHERN PORTIONS OF THE STATE. SOME OF THESE STORMS HAVE
THE POTENTIAL TO BECOME SEVERE OVER THE NEXT 1 TO 2 HOURS...WITH
HIGH WINDS...LARGE HAIL POSSIBLE. ALSO...AN ISOLATED TORNADO CANNOT
BE RULED OUT.

AS THESE STORMS MOVE TO THE NORTHEAST...THE POTENTIAL FOR SEVERE
WEATHER WILL DIMINISH SOMEWHAT THIS EVENING AS PRECIPITATION CHANCES
DECREASE.

OVERNIGHT INTO EARLY FRIDAY...THUNDERSTORMS CHANCES WILL INCREASE
ONCE AGAIN AS THE FRONTAL BOUNDARY SAGS FURTHER SOUTH. SOME OF THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN WILL AFFECT ARKANSAS FOR MUCH OF THE
PERIOD. ON FRIDAY...THE COLD FRONT WILL SAG INTO ARKANSAS AND
SHOWERS AND ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS. THE
FRONT WILL MOVE SLOWLY EAST RESULTING IN SEVERAL DAYS OF CLOUDS AND
CHANCES FOR PRECIPITATION.

THERE WILL BE PLENTY OF MOISTURE FRIDAY AND INTO THE WEEKEND...
WHICH WILL FOCUS RAINFALL ALONG THE SLOW MOVING FRONT...AND COULD
BECOME HEAVY TO EXCESSIVE IN SPOTS...ESPECIALLY IN THE WESTERN HALF
OF ARKANSAS. THE THREAT OF ANY STRONG TO SEVERE STORMS WILL REMAIN
LOW FRIDAY AND INTO THE WEEKEND. THE FRONT MAY DRIFT OUT OF ARKANSAS
ON MONDAY...AND BRING SOME DRIER AND COOLER WEATHER TO THE STATE.
SOME UNCERTAINTY DOES EXIST WITH THE MOVEMENT OF THE FRONT OVER THE
WEEKEND...AND A CHANCE OF RAIN MAY PERSIST A BIT MORE THAN
ANTICIPATED. DRY WEATHER IS CURRENTLY EXPECTED TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER FAR
NORTHERN ARKANSAS...AND THEN AGAIN LATE TONIGHT AND FRIDAY OVER A
LARGER PORTION OF THE STATE.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59/62

In the hours before

Special weather statement, May 13, 2:56 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
356 PM CDT THU MAY 13 2010

ARZ003>005-012-013-021>023-132140-
BAXTER-BOONE-JOHNSON-MARION-NEWTON-POPE-SEARCY-VAN BUREN-
356 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR BAXTER...BOONE...JOHNSON...
MARION...NEWTON...POPE...SEARCY AND VAN BUREN COUNTIES UNTIL 440 PM
CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PYATT TO 7 MILES
SOUTHWEST OF SAINT JOE TO 17 MILES EAST OF DEVILS KNOB...MOVING EAST
AT 40 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE YELLVILLE...MARSHALL...FLIPPIN...
BULL SHOALS STATE PARK...LAKEVIEW...GASSVILLE AND LOWER BUFFALO
WILDERNESS AREA.

MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE TO THE
VERY HEAVY RAIN.

BJS
Local storm report, May 13, 3:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
444 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 SW MOUNTAIN HOME      36.29N 92.43W
05/13/2010  E0.25 INCH       BAXTER             AR   TRAINED SPOTTER

            PEA SIZED HAIL WAS FALLING BETWEEN MOUNTAIN HOME AND
            GASSVILLE.

&&

57

The radar

The Springfield radar (KSGF), 136 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Hail, Baxter

When
May 13, 3:45 PM CST
Where
Baxter County, Mountain Home
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.330, -92.380

Thunderstorm Wind, Baxter

When
May 13, 3:45 PM CST
Where
Baxter County, Mountain Home
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.330, -92.380

A spotter estimated wind gusts at 60 mph.

Hail, Baxter

When
May 13, 3:48 PM CST
Where
Baxter County, 2 mi NNE of Mountain Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.357, -92.366

Thunderstorm Wind, Baxter

When
May 13, 3:48 PM CST
Where
Baxter County, 2 mi NNE of Mountain Home
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.357, -92.366

Large limbs were blown down.

Hail, Baxter

When
May 13, 3:53 PM CST
Where
Baxter County, 1 mi SE of Mountain Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.320, -92.367

Hail, Baxter

When
May 13, 3:53 PM CST
Where
Baxter County, 4 mi NNE of Mountain Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.383, -92.353

Thunderstorm Wind, Baxter

When
May 13, 3:53 PM CST
Where
Baxter County, 4 mi NNE of Mountain Home
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.383, -92.353

Large limbs and some small signs were blown down.

Thunderstorm Wind, Baxter

When
May 13, 3:53 PM CST
Where
Baxter County, 1 mi SE of Mountain Home
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.320, -92.367

Large limbs and some power lines were blown down.

Lightning, Baxter

When
May 13, 3:55 PM CST
Where
Baxter County, 0.69 mi N of Mountain Home
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.340, -92.380

Lightning struck a vacant shed, starting a fire which destroyed the structure.

Thunderstorm Wind, Baxter

When
May 13, 3:56 PM CST
Where
Baxter County, 1.26 mi NW of Norfork Lake North
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
36.384, -92.285

Thunderstorm winds damaged a dock at a resort on Lake Norfork.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224192, 224200, 224191, 224195, 224193, 224194, 224197, 224198, 224199, 224203.